DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20150395

Atracurium-induced anaphylaxis and angioedema: a case report

Jyoti Sharma, Savita Verma, M. C. Gupta

Abstract


Drug-induced anaphylaxis has increased in frequency with the more widespread use of pharmaceutical agents. Neuromuscular blocking agents (NMBAs) are one of the most common causes of anaphylaxis during general anesthesia. However, the incidence of anaphylaxis due to atracurium is very rare (<1/10,000) according to UK Summary of Product Characteristics. NMBAs can induce two types of reactions: one is immune mediated - immunoglobulin E dependent and the second one is associated with non-specific stimulation of mast cells. Systemic manifestations of anaphylaxis can be in the form of hypotension, difficulty in breathing. Rarely, it can be associated with cutaneous manifestations such as urticaria, angioedema, and flushing. If it is not promptly diagnosed and treated, it can be fatal. In the present case, the patient was posted for submandibular gland surgery. She was well-stabilized after general anesthesia and within the seconds of giving injection atracurium; she had difficulty in breathing and marked decrease in blood pressure that was soon followed by periorbital swelling and swelling of lips. The patient was diagnosed with anaphylaxis with angioedema due to atracurium and was promptly managed in operation theater. She was kept under observation for 2 days. Anaphylaxis along with angioedema with atracurium is a very rare event, and hence it is being reported here.


Keywords


Anaphylaxis, Angioedema, Atracurium, Neuromuscular blocking agents

Full Text:

PDF

References


Lieberman P, Nicklas RA, Oppenheimer J, Kemp SF, Lang DM, Bernstein DI, et al. The diagnosis and management of anaphylaxis practice parameter: 2010 update. J Allergy Clin Immunol. 2010;126(3):477-80.e1-42.

Mertes PM, Laxenaire MC, Alla F, Groupe d’Etudes des Réactions Anaphylactoïdes Peranesthésiques (GERAP). Anaphylactic and anaphylactoid reactions occurring during anesthesia in France in 1999-2000. Anesthesiology. 2003;99(3):536-45.

UK Sm PC. Atracurium. Actavis, 21 Jan 2014. Available from: https://www.medicines.org.uk. [Last accessed on 2014 Dec 16].

Mertes PM, Laxenaire MC. Allergy and anaphylaxis in anaesthesia. Minerva Anestesiol. 2004;70(5):285-91.

Peroni DG, Sansotta N, Bernardini R, Crisafulli G, Franceschini F, Caffarelli C, et al. Muscle relaxants allergy. Int J Immunopathol Pharmacol. 2011;24 3 Suppl: S35-46.

Marone G, Stellato C. Activation of human mast cells and basophils by general anaesthetic drugs. Monogr Allergy. 1992;30:54-73.

Koppert W, Blunk JA, Petersen LJ, Skov P, Rentsch K, Schmelz M. Different patterns of mast cell activation by muscle relaxants in human skin. Anesthesiology. 2001;95(3):659-67.

Maitra S, Sen S, Kundu SB, Pal S. Anaphylaxis from atracurium without skin manifestation. J Anaesthesiol Clin Pharmacol. 2014;30(1):104-5.

Gupta A, Srivastava U, Saxena A, Mittal A, Dwivedi Y. Severe anaphylactic reaction to atracurium. Indian J Pharmacol. 2012;44(1):144-5.